Journal of Elliptic and Parabolic Equations

, Volume 4, Issue 1, pp 141–176 | Cite as

The nonlinear heat equation involving highly singular initial values and new blowup and life span results

  • Slim Tayachi
  • Fred B. Weissler


In this paper we prove local existence of solutions to the nonlinear heat equation \(u_t = \Delta u +a |u|^\alpha u, \; t\in (0,T),\; x=(x_1,\ldots , x_N)\in {\mathbb {R}}^N,\; a = \pm 1,\; \alpha >0;\) with initial value \(u(0)\in L^1_{\mathrm{{loc}}}({\mathbb {R}}^N{\setminus }\{0\}),\) anti-symmetric with respect to \(x_1,\; x_2,\ldots , x_m\) and \(|u(0)|\le C(-1)^m\partial _{1}\partial _{2}\cdots \partial _{m}(|x|^{-\gamma })\) for \(x_1>0,\ldots , x_m>0,\) where \(C>0\) is a constant, \(m\in \{1, 2,\ldots , N\},\) \(0<\gamma <N\) and \(0<\alpha <2/(\gamma +m).\) This gives a local existence result with highly singular initial values. As an application, for \(a=1,\) we establish new blowup criteria for \(0<\alpha \le 2/(\gamma +m),\) including the case \(m=0.\) Moreover, if \((N-4)\alpha <2,\) we prove the existence of initial values \(u_0 = \lambda f,\) for which the resulting solution blows up in finite time \(T_{\max }(\lambda f),\) if \(\lambda >0\) is sufficiently small. We also construct blowing up solutions with initial data \(\lambda _n f\) such that \(\lambda _n^{[({1\over \alpha }-{\gamma +m\over 2})^{-1}]}T_{\max }(\lambda _n f)\) has different finite limits along different sequences \(\lambda _n\rightarrow 0.\) Our result extends the known “small lambda” blow up results for new values of \(\alpha\) and a new class of initial data.


Nonlinear heat equation Highly singular initial values Finite time blow-up 

Mathematics Subject Classification

Primary 35K55 35A01 35B44 Secondary 35K57 35C15 


  1. 1.
    Bandle, C., Levine, H.A.: On the existence and nonexistence of global solutions of reaction–diffusion equations in sectorial domains. Trans. AMS 316, 595–622 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Brézis, H.: Functional Analysis, Sobolev Spaces and Partial Differential Equations. Universitext. Springer, New York (2011)Google Scholar
  3. 3.
    Brézis, H., Friedman, A.: Nonlinear parabolic equations involving measures as initial conditions. J. Math. Pures Appl. 62, 73–97 (1983)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Cazenave, T., Dickstein, F., Escobedo, M., Weissler, F.B.: Self-similar solutions of a nonlinear heat equation. J. Math. Sci. Univ. Tokyo 8, 501–540 (2001)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Cazenave, T., Dickstein, F., Weissler, F.B.: Universal solutions of the heat equation in \({\mathbb{R}}^{N}\). Discrete Contin. Dyn. Syst. 9, 1105–1132 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cazenave, T., Dickstein, F., Weissler, F.B.: Multi-scale multi-profile global solutions of parabolic equations in \({\mathbb{R}}^{N}\). Discrete Contin. Dyn. Syst. Ser. S 5, 449–472 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Dickstein, F.: Blowup stability of solutions of the nonlinear heat equation with a large life span. J. Differ. Equ. 223, 303–328 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Fermanian Kammerer, C., Merle, F., Zaag, H.: Stability of the blow-up profile of nonlinear heat equations from the dynamical system point of view. Math. Ann. 317, 347–387 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Ghoul, T.: An extension of Dickstein’s “small lambda” theorem for finite time blowup. Nonlinear Anal. T.M.A. 74, 6105–6115 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Giga, Y., Matsui, S., Sasayama, S.: Blow up rate for semilinear heat equations with subcritical nonlinearity. Indiana Univ. Math. J. 53, 483–514 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Giga, Y., Matsui, S., Sasayama, S.: On blow up rate for sign-changing solutions in a convex domain. Math. Methods Appl. Sci. 27, 1771–1782 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Gui, C., Wang, X.: Life span of solutions of the Cauchy problem for a semilinear heat equation. J. Differ. Equ. 115, 166–172 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kavian, O.: Remarks on the large time behaviour of a nonlinear diffusion equation. Ann. I. H. Poincaré Anal. Non Linéaire 4, 423–452 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Lee, T.Y., Ni, W.M.: Global existence, large time behavior and life span of solutions of a semilinear parabolic Cauchy problem. Trans. Am. Math. Soc. 333, 365–378 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Levine, H.A., Meier, P.: The value of the critical exponent for reaction–diffusion equations in cones. Arch. Ration. Mech. Anal. 109, 73–80 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Meier, P.: Existence et non-existence de solutions globales d’une équations de la chaleur semi-linéaire: extention d’un théoreme de Fujita. C. R. Acad. Sci. Paris Ser. I(303), 635–637 (1986)zbMATHGoogle Scholar
  17. 17.
    Meier, P.: Blow up of solutions of semilinear parabolic differential equations. Z. Angew. Math. Phys. 39, 135–149 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Mizoguchi, N., Yanagida, E.: Blowup and life span of solutions for a semilinear parabolic equation. SIAM J. Math. Anal. 29, 1434–1446 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Molinet, L., Tayachi, S.: Remarks on the Cauchy problem for the one-dimensional quadratic (fractional) heat equation. J. Funct. Anal. 269, 2305–2327 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Mouajria, H., Tayachi, S., Weissler, F.B.: The heat equation on sectorial domains, highly singular initial values and applications. J. Evol. Equ. 16, 341–364 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Mueller, C.E., Weissler, F.B.: Single point blow-up for a general semilinear heat equation. Indiana Univ. Math. J. 34, 881–913 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Quittner, P., Souplet, Ph: Superlinear Parabolic Problems. Blow-Up, Global Existence and Steady States. Birkhäuser, Basel (2007)zbMATHGoogle Scholar
  23. 23.
    Ribaud, F.: Semilinear parabolic equations with distributions as initial values. Discrete Contin. Dyn. Syst. 3, 305–316 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Rouchon, P.: Blow-up of solutions of nonlinear heat equations in unbounded domains for slowly decaying initial data. ZAMP 52, 1017–1032 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Souplet, Ph, Weissler, F.B.: Self-similar sub-solutions and blow-up for nonlinear parabolic equations. J. Math. Anal. Appl. 212, 60–74 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Tayachi, S., Weissler, F.B.: The nonlinear heat equation with high order mixed derivatives of the Dirac delta as initial values. Trans. AMS 366, 505–530 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Tayachi, S., Weissler, F.B.: Some remarks on life span results (in preparation) Google Scholar
  28. 28.
    Weissler, F.B.: Existence and nonexistence of global solutions for a semilinear heat equation. Isr. J. Math. 38, 29–40 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Weissler, F.B.: \(L^p\)-energy and blow-up for a semilinear heat equation. Proc. Symp. Pure Math. 45(Part 2), 545–551 (1986)CrossRefGoogle Scholar
  30. 30.
    Wu, J.: Well-posedness of a semilinear heat equation with weak initial data. J. Fourier Anal. Appl. 4, 629–642 (1998)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Orthogonal Publishing and Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Laboratoire Équations aux Dérivées Partielles LR03ES04, Département de Mathématiques, Faculté des Sciences de TunisUniversité de Tunis El ManarTunisTunisia
  2. 2.Université Paris 13, Sorbonne Paris Cité, CNRS UMR 7539 LAGAVilletaneuseFrance

Personalised recommendations